Colorado, 2014Flash Flooding in Colorado, July 30, 2014
July 30, 2014 · NWS GJT · 2 events in 1 county or zone
Saturated ground conditions from several days of active monsoon thunderstorms led to early morning flooding in portions of Mesa County after a round of late night thunderstorms moved across western Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Saturated ground conditions from several days of active monsoon thunderstorms led to early morning flooding in portions of Mesa County after a round of late night thunderstorms moved across western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 10:19 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 29, 10:19 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1119 PM MDT TUE JUL 29 2014
.UPDATE...
ISSUED AT 1119 PM MDT TUE JUL 29 2014
SHOWERS HAVE SIGNIFICANTLY DECREASED IN COVERAGE AND INTENSITY
OVER THE LAST FEW HOURS AND NO LONGER POSE A THREAT OF FLASH
FLOODING. THEREFORE...HAVE GONE AHEAD AND CANCELLED THE FLASH
FLOOD WATCH A BIT EARLY.
&&
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 226 PM MDT TUE JUL 29 2014
THE POTENTIAL FOR SIGNIFICANT RAIN AND FLOODING WILL CONTINUE
THROUGH THIS EVENING FOR MOST OF WESTERN CO AND EASTERN UT. ONLY
THE LOWER ELEVATIONS OF FAR SE UT AND SW CO ARE REMOVED FROM THE
THREAT. A SHORTWAVE TROUGH OVER SOUTHEAST NV AND WESTERN UT WILL
GRADUALLY ROTATE EAST AND NORTH OVER THE NEXT 24 HOURS. PVA AHEAD
OF A VORT CENTER LIFTING NE AHEAD OF THIS TROUGH WILL CONTINUE
PRODUCING SLOW-MOVING LIGHT RAIN SHOWERS AND ISOLATED EMBEDDED
THUNDERSTORMS OVER THE CO CENTRAL AND NW MOUNTAINS THROUGH EARLY
THIS EVENING. IT APPEARS THE BEST DYNAMIC SUPPORT FOR CONVECTION
WITH HEAVY RAIN WILL RIDE JUST NORTH AND EAST OF THE FORECAST AREA
TONIGHT WITH MOST OF THE STORMS BECOMING OVERNIGHT STEADY RAINERS.
IN THE CLEARING SKIES UNDER THE DRY SLOT AHEAD OF THE NV/UT
TROUGH...THE 1100+ JOULES OF CAPE IS BEGINNING TO BE REALIZED AS
FAIRLY STRONG CONVECTION KEEPS DEVELOPING OVER THE LA SAL AND
ABAJO MTS WITH SECOND AND THIRD GENERATION STORMS MOVING OUT OF
THE HILLS AND OVER THE PARADOX VALLEY. THESE STORMS ARE BEING
SUSTAINED BY BETTER WIND SHEAR ALOFT ALLOWING MULTICELL STORMS TO
GENERATE. THESE OUGHT TO DIMINISH AFTER ABOUT 03Z.
TOMORROW WILL BE NO WALK IN THE PARK...THERE SHOULD BE LESS
FORCING THAN TODAY. THE MAIN DYNAMIC SUPPORT TRAVELS NORTH OF THE
FORECAST AREA AND DROP DOWN THE FRONT RANGE. WILL EXPECT PLENTY
OF MOISTURE TO REMAIN IN PLACE...BUT CONVECTION SHOULD NOT BE AS
STRONG NOR AS WIDESPREAD.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 226 PM MDT TUE JUL 29 2014
DISTURBANCES ROTATING AROUND THE BROAD WRN RIDGE WILL DICTATE
MOISTURE SURGES THROUGH THE LONG TERM PERIOD. THE FORECAST AREA
WILL BE IN BETWEEN SHORT WAVES ON THURSDAY FOR A RELATIVELY DRY
DAY OVER ERN UTAH...BUT TERRAIN DRIVEN STORMS WILL STILL OCCUR
OVER WRN COLORADO. THE NEXT DISTURBANCE CROSSES THE REGION ON
FRIDAY FOR INCREASED ACTIVITY. THE GFS AND ECMWF AGREE THAT A
SIGNIFICANT MOISTURE SURGE WILL OCCUR ON SUNDAY AFTERNOON/EVE TIME
FRAME AND BEARS WATCHING AS LOCAL HEAVY SHOWERS WOULD OCCUR IF
THIS VERIFIED. THIS IS SEVERAL DAYS AWAY AND WE WILL SEE IF MODELS
MAINTAIN CONTINUITY ON THIS FEATURE...BUT POP GRIDS ARE ABOVE
CLIMO.
MONDAY AND TUESDAY...INCREASING UNCERTAINTY AS THE GFS AND ECMWF
DIVERGES IN A SIGNIFICANT MANNER. THE EURO MODEL KEEPS A TROUGH
ACROSS THE REGION...WHILE THE GFS MOVES IT DOWNSTREAM. IF THE
FORMER OCCURS...THEN THE FIRST PART OF NEXT WEEK STAYS WET. THE
GFS OFFERS THE "NOT SO WET" SOLUTION. ONE THING IS CERTAIN...THE
DESERT SOUTHWEST MONSOON IS NOT GOING ANYWHERE ANYTIME SOON.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1038 PM MDT TUE JUL 29 2014
MID LEVEL CLOUDS AND EVEN SOME LOW LEVEL CLOUDS PERSISTING THIS
EVENING AFTER THE SHOWERS AND STORMS ROLLED THROUGH. CONDITIONS
WILL GRADUALLY GET BETTER OVERNIGHT THOUGH AN OCCNL HEAVY SHOWER
OR STORM IS STILL POSSIBLE. DO NOT EXPECT ANY TAF SITES TO BE
AFFECTED HOWEVER. TOMORROW LOOKS TO BE FAIRLY CONVECTIVE WITH
AFTERNOON SHOWERS AND STORMS FIRING YET AGAIN THOUGH THEY WILL BE
MOVING IN FROM THE NORTH AS OPPOSED TO WEST OR SOUTHWEST. VCTS
POSSIBLE AGAIN FOR MOST TAF SITES WITH HEAVY RAIN DROPPING TO
MVFR/IFR AT TIMES WITH SOME 40 MPH WINDS UNDER THE STRONGER STORMS
AND SHOWERS. BY 03Z WEDNESDAY NIGHT...MOST CONVECTION WILL START
DYING DOWN.
&&
.HYDROLOGY...
ISSUED AT 226 PM MDT TUE JUL 29 2014
HIGH PRECIPITABLE WATER CONTENT AND A SIGNIFICANT DISTURBANCE
WITHIN THE MONSOON FLOW WILL CONTINUE THE POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING THROUGH THIS EVENING OVER CENTRAL AND NW AND
CENTRAL CO AND NE UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...NL
SHORT TERM...CC
LONG TERM...PF
AVIATION...TGR
HYDROLOGY...CC
Hazardous weather outlook, Jul 29, 4:57 AM MST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
557 AM MDT TUE JUL 29 2014
COZ001>014-017>023-UTZ022>025-027>029-301200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
557 AM MDT TUE JUL 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS OVER WEST-CENTRAL COLORADO WILL INCREASE IN
COVERAGE AND INTENSITY FROM LATE MORNING THROUGH THE AFTERNOON. AS
TEMPERATURES WARM THUNDERSTORMS WILL DEVELOP AND MOST WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.
DANGEROUS LIGHTNING AND OUTFLOW WINDS FROM 30 TO 40 MPH WILL
ACCOMPANY THESE STORMS. LOCALIZED MUD...DEBRIS FLOWS...OR FALLING
ROCKS WILL BE POSSIBLE IN THOSE AREAS PRONE TO SUCH OCCURRENCES
...LIKE STEEP TERRAIN. SHOWERS AND THUNDERSTORMS WILL PERSIST
OVERNIGHT...MAINLY ACROSS THE NORTH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY-SATURDAY...SHOWERS AND THUNDERSTORMS WILL REMAIN QUITE
ACTIVE THROUGH WEDNESDAY AFTERNOON...WITH LOCALLY HEAVY RAIN
POSSIBLE. A SLOW DRYING TREND WILL BEGIN WEDNESDAY NIGHT.
THEREFORE...AFTER A LULL WEDNESDAY NIGHT AND EARLY THURSDAY THE
SHOWERS AND THUNDERSTORMS THAT DEVELOP EACH AFTERNOON AND EVENING
WILL STAY MAINLY OVER HIGHER TERRAIN.
SUNDAY-MONDAY...THERE IS THE POTENTIAL FOR ANOTHER MONSOONAL SURGE
LATE THIS WEEKEND AND EARLY NEXT WEEK. AS A RESULT...SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH CELLS PRODUCING
HEAVY RAIN MORE PREVALENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
EH/NL
In the hours before
Local storm report, Jul 29, 6:58 PM MST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
758 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FLOOD HOTCHKISS 38.80N 107.72W
07/29/2014 DELTA CO EMERGENCY MNGR
REPORTED FLOODING IN HOTCHKISS NEAR HIGHWAY 92.
&&
EVENT NUMBER GJT1401336
MALEKSALocal storm report, Jul 29, 7:33 PM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
833 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM DEBRIS FLOW 18 NW MAYBELL 40.70N 108.32W
07/29/2014 MOFFAT CO LAW ENFORCEMENT
&&
EVENT NUMBER GJT1401337
EHLocal storm report, Jul 29, 7:37 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
837 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM FLASH FLOOD 25 W MEEKER 40.05N 108.36W
07/29/2014 RIO BLANCO CO LAW ENFORCEMENT
&&
EVENT NUMBER GJT1401338
EHLocal storm report, Jul 29, 7:45 PM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
845 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM DEBRIS FLOW 7 NNW CEDAREDGE 38.99N 107.98W
07/29/2014 DELTA CO LAW ENFORCEMENT
ROCKSLIDE ON HIGHWAY 65 AT MM 23
&&
EVENT NUMBER GJT1401339
MALEKSALocal storm report, Jul 29, 7:56 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
856 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLOOD 13 W WHITEWATER 38.98N 108.67W
07/29/2014 MESA CO LAW ENFORCEMENT
FLOODING OCCURRED 10 TO 15 MILES WEST OF WHITEWATER ON
HIGHWAY 141
&&
EVENT NUMBER GJT1401340
MALEKSALocal storm report, Jul 29, 8:02 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
902 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD 7 N MONTICELLO 37.97N 109.34W
07/29/2014 SAN JUAN UT TRAINED SPOTTER
2 INCH ACCUMULATION OF HAIL FROM PEA TO PENNY SIZE.
FLOODING AS WELL NORTH OF MONTICELLO WITH 3 TO 4 FEET OF
WATER ON THE GRASSY AREAS NEAR HIGHWAY 191. WATER DID
NOT IMPACT HIGHWAY 191.
1100 AM HAIL 7 N MONTICELLO 37.97N 109.34W
07/29/2014 E0.75 INCH SAN JUAN UT TRAINED SPOTTER
2 INCH ACCUMULATION OF HAIL FROM PEA TO PENNY SIZE.
FLOODING AS WELL NORTH OF MONTICELLO WITH 3 TO 4 FEET OF
WATER ON THE GRASSY AREAS NEAR HIGHWAY 191. WATER DID
NOT IMPACT HIGHWAY 191.
&&
EVENT NUMBER GJT1401341
EVENT NUMBER GJT1401342
MALEKSAFlash Flood, Mesa
- When
- July 30, 12:00 AM MST to 6:00 AM MST
- Where
- Mesa County, 1.56 mi N of Mesa to 0.48 mi NNW of Mesa
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- COOP Observer
- Coordinates
- 39.193, -108.131
Flash flooding was observed at the intersection of Highway 65 and the DeBeque cutoff as well as other areas to the south of DeBeque where farmland was inundated. Irrigation ditches overflowed and were filled with debris. Many roads in the area were inundated and isolated some residents by cutting off escape routes. Some flood damage occurred to outbuildings near one of the houses.
Flash Flood, Mesa
- When
- July 30, 1:20 AM MST to 8:00 AM MST
- Where
- Mesa County, 3.83 mi NW of Mack to 9.34 mi WNW of Mack
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 39.254, -108.927
Heavy rainfall along the West Salt Creek basin produced flash flooding along West Salt Creek. Flood waters extended about 60 feet beyond outside of the creek bank at a location approximately 5 miles northwest of Mack.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Colorado, July 30, 20141 death · $30,000 · 95 kt wind · 1 event
- Dust Devil in New York, July 30, 20141 death · 1 injured · 1 event
- Flash Flood and Hail in Arizona, July 30, 20141 death · 50 kt wind · 4 events
- Flash Flood and Hail in New Mexico, July 30 to 31, 2014$210,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Texas, July 30 to 31, 2014$54,000 · 50 kt wind · 10 events
- Hail and Damaging Wind in Ohio, July 30, 2014$50,000 · 1 in hail · 6 events
- Hail and Damaging Wind in New Mexico, July 30, 2014$45,000 · 1 in hail · 3 events
- Flash Flood and Hail in New York, July 30, 2014$25,000 · 0.75 in hail · 3 events
- Hail and Damaging Wind in Wisconsin, July 30, 20141.5 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 30, 2014$6,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in Oklahoma, July 30, 201492 kt wind · 4 events
- Heavy Rain in Kansas, July 30, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545368, 545362.